Minnesota, 2016

Flash Flooding and Hail in Minnesota, June 17, 2016

June 17, 2016 · NWS FGF · 30 events in 12 counties and zones

On the evening of June 16th, mid level temperatures were very warm over the eastern half of North Dakota and the northwest quarter of Minnesota, which helped prevent any thunderstorms from forming. However, just after midnight CDT of the 17th, a few weaker thunderstorms formed and tracked along the Canadian border in northeast North Dakota and northwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
$20,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the evening of June 16th, mid level temperatures were very warm over the eastern half of North Dakota and the northwest quarter of Minnesota, which helped prevent any thunderstorms from forming. However, just after midnight CDT of the 17th, a few weaker thunderstorms formed and tracked along the Canadian border in northeast North Dakota and northwest Minnesota. Then, around sunrise of the 17th, severe thunderstorms formed around the Maddock and New Rockford, ND, area, and began to track east-northeast. These storms quickly turned into a line of storms that showed bowing segments, or indications of strong winds, as well as hail. These storms reached the central and northern Red River Valley early in the morning, where the line expanded further southward into most of northwest Minnesota by mid to late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 17, 2:56 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
356 AM CDT FRI JUN 17 2016

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 17 2016

Current surface analysis shows a sfc low over central SD with an
inverted trough extended through Devils Lake...roughly aligned
with axis of a theta e ridge. QLCS is moving along the I 94
corridor between Bismarck and Dickinson, progged to be just west
of our FA by 1130Z pending possible acceleration of forward
propagation. While elevated convection, bowing nature of line of
storms indicating wind will be a significant threat as it
approaches SW ND. DCAPEs across southern ND are in the 1300 to
1500 range.  94 mph winds have been reported near Dickinson. Will
bring scattered showers into Valley City around 09Z, keeping POPs
lower north of Highway 2 although experimental HRRR does bring
highest POPs further north than radar trends. Expect to see
eastern ND begin to clear out in the afternoon with line of storms
exiting eastern zones by late afternoon.

For the early morning, there is also a cluster of storms (likely
severe) just north of the international border moving east
northeast and the strongest storms will remain in southern MB,
however will see isolated storms across northeastern ND in the
early morning hours.

SW flow pattern aloft with SFC high pressure over far
northeastern ND should limit precip across the northern FA.
However, a warm front across southeastern SD into southwestern MN
will lift north early Saturday morning with convection forming
across east central SD this evening. NAM dry with this system but
does bring precip across the north after 09Z with a short wave
moving out of eastern MT into the northern valley Sat morning. GFS
this evening shows more pronounced warm frontal boundary
stretching from SFC low over s central SD through Grant Co MN and
into Otter Tail Co, with convection significantly further north
than NAM shows. Northern two thirds of CWA is dry with northeast
SFC flow, however expands north into the Grand Forks and Thief
River Falls areas by 12Z. Deep layer shear in vcnty of sfc
boundary only in the 20 to 30 kt range with best shear well to the
west in central and western ND. Overall GFS better represents SREF
for tonight and will use model blend for overnight period. As
Scattered storms will increase from south to north on Saturday as
the boundary lifts northward.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 17 2016

Saturday night into Sunday evening...A boundary along the
international border will be the focus for more convection as a SFC
low moves quickly across ND Sat night into Sun afternoon. Primary
threat for convection Sat night will be along and north of the
international border. Deep layer shear should be much higher (40
to 50 knots), mainly north of Hwy 2 along the boundary, and a few
strong or severe thunderstorms are possible mainly after midnight.
SPC Day 2 has a slight risk for northern tier of counties along
warm frontal boundary and Day 3 has a slight risk for storms
developing ahead of cold FROPA Sunday afternoon. NAM PWAT values
for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch
range along the international border. HPC Day 3 Excessive Rainfall
is in a slight risk for exceeding FFG late Sat night. Strong warm
advection into the warm sector on Sunday will result in daytime
highs in the 80s, close to 90 across the far south, with Monday
highs falling into the mid 70s behind Sunday's cold FROPA.
Clearing skies Monday night and cooler air will bring overnight
lows in the mid 50s.

Monday-Thursday...Northwest flow pattern will develop as mid/upper
ridging amplifies across the Rockies, leading to relatively dry
weather with seasonable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Jun 16 2016

Light southeast winds across the area with just some scattered
cirrus now. Models try to develop some convection over the area
late tonight into early Friday, so they lower ceilings during this
time. With the uncertainty yet, did not mention thunder in any of
the TAFs, but will amend as needed. Winds look to stay fairly
light throughout.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Godon
Hazardous weather outlook, Jun 16, 4:47 AM CST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
547 AM CDT THU JUN 16 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
547 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. THIS EVENING WILL SEE
THUNDERSTORMS FORM IN CENTRAL NORTH DAKOTA ALONG A TROUGH OF LOW
PRESSURE. THE STORMS WILL MOVE EAST AND DEVELOP SOUTHWARD
OVERNIGHT AS THEY REACH THE RED RIVER VALLEY LATE TONIGHT. THERE
IS A RISK OF ISOLATED SEVERE STORMS WITH DAMAGING WINDS THE MAIN
THREAT. MAIN FOCUS FOR THIS THREAT IS SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED ACTIVE PATTERN WITH PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY INTO SUNDAY AND INTO NEXT WEEK. THE NEXT THREAT FOR ANY
SEVERE STORMS WILL BE SATURDAY LATE DAY AND SATURDAY NIGHT AND
MAINLY FOR EASTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

DTR

In the hours before

Special weather statement, Jun 17, 3:10 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT FRI JUN 17 2016

NDZ007-008-171015-
PEMBINA ND-CAVALIER ND-
410 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA AND EAST CENTRAL
CAVALIER COUNTIES UNTIL 515 AM CDT...

AT 409 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCRETE...OR 23 MILES EAST OF LANGDON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AKRA AROUND 415 AM CDT.
  BACKOO AROUND 420 AM CDT.
  CAVALIER AND LEROY AROUND 425 AM CDT.
  BATHGATE AROUND 435 AM CDT.
  NECHE AROUND 440 AM CDT.

LAT...LON 4900 9723 4897 9724 4896 9723 4895 9723
      4856 9788 4871 9816 4900 9776
TIME...MOT...LOC 0909Z 228DEG 37KT 4878 9786

JAM
Special weather statement, Jun 17, 3:12 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT FRI JUN 17 2016

NDZ007-170930-
CAVALIER ND-
412 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY
UNTIL 430 AM CDT...

AT 412 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VANG...OR 15 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CAVALIER COUNTY.

LAT...LON 4900 9795 4895 9795 4883 9819 4892 9838
      4900 9826
TIME...MOT...LOC 0912Z 227DEG 37KT 4895 9818

JAM
Local storm report, Jun 17, 3:14 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             7 NW CAVALIER           48.87N 97.73W
06/17/2016  M0.50 INCH       PEMBINA            ND   CO-OP OBSERVER

&&

JAM
Local storm report, Jun 17, 3:41 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             CAVALIER                48.80N 97.62W
06/17/2016  E0.25 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

JAM
Special weather statement, Jun 17, 3:55 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT FRI JUN 17 2016

MNZ004-171030-
KITTSON MN-
455 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
530 AM CDT...

AT 454 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CARIBOU AROUND 520 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4896 9641 4875 9669 4886 9691 4900 9679
      4900 9640
TIME...MOT...LOC 0954Z 216DEG 27KT 4888 9674

JM

The radar

The Fargo/Grand Forks radar (KMVX), 160 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

23 hail, 3 thunderstorm wind, 2 flash flood, 2 lightning. Local standard time, as filed.

Hail, Kittson

When
June 17, 4:15 AM CST
Where
Kittson County, 5.62 mi ENE of Lancaster Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.900, -96.660

Nickel to quarter sized hail fell and nearly covered the ground. Over two inches of rain also fell.

Hail, Kittson

When
June 17, 4:35 AM CST
Where
Kittson County, 3.71 mi SSW of Caribou
Measured
1.25 in hail
Reported by
Public
Coordinates
48.930, -96.480

Hail covered the ground.

Thunderstorm Wind, Polk

When
June 17, 6:56 AM CST
Where
Polk County, 4.54 mi NNW of Tabor
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
48.110, -96.860

The wind gust was measured by a home weather station.

Hail, Clay

When
June 17, 7:41 AM CST
Where
Clay County, 5.94 mi NW of Rollag
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.790, -96.320

Hail, Polk

When
June 17, 7:51 AM CST
Where
Polk County, Trail
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.780, -95.700

Flash Flood, Marshall

When
June 17, 7:55 AM CST to 12:45 PM CST
Where
Marshall County, 10.89 mi WNW of Stephen Arpt to 8 mi W of Stephen Arpt
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
48.510, -97.100

Flash Flood, Kittson

When
June 17, 8:00 AM CST to 1:00 PM CST
Where
Kittson County, 0.46 mi E of Robbin to 3 mi E of Robbin
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
48.570, -97.140

Hail, Polk

When
June 17, 8:15 AM CST
Where
Polk County, 2.88 mi ESE of Lengby
Measured
1.5 in hail
Reported by
Public
Coordinates
47.510, -95.570

The hail fell along the Polk and Clearwater county line.

Thunderstorm Wind, Kittson

When
June 17, 8:15 AM CST
Where
Kittson County, 2.29 mi SW of Donaldson
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.560, -96.940

The wind gust was measured by a MNDOT mesonet sensor.

Hail, Clearwater

When
June 17, 8:16 AM CST
Where
Clearwater County, 1.67 mi NW of Ebro
Measured
1.5 in hail
Reported by
Public
Coordinates
47.520, -95.550

Large hail fell along the Clearwater and Polk county line.

Hail, Otter Tail

When
June 17, 8:25 AM CST
Where
Otter Tail County, Fergus Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.280, -96.070

Hail, Becker

When
June 17, 8:30 AM CST
Where
Becker County, 3.11 mi SSE of Rochert
Measured
1 in hail
Reported by
Social Media
Coordinates
46.860, -95.690

Hail, Clearwater

When
June 17, 8:35 AM CST to 8:37 AM CST
Where
Clearwater County, 2.33 mi SE of Zerkel
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.300, -95.340

Lightning, Hubbard

When
June 17, 8:40 AM CST
Where
Hubbard County, 3.28 mi E of Becida
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
47.350, -95.100

A lightning strike started a fire at the Fern Township hall.

Hail, Beltrami

When
June 17, 8:50 AM CST
Where
Beltrami County, Pinewood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.600, -95.130

Hail, Roseau

When
June 17, 8:50 AM CST
Where
Roseau County, 0.69 mi N of Warroad
Measured
1 in hail
Reported by
Social Media
Coordinates
48.910, -95.320

Lightning, Beltrami

When
June 17, 8:50 AM CST
Where
Beltrami County, 2.27 mi NNE of Scribner
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
47.560, -95.000

A lightning strike set a barn on fire.

Hail, Otter Tail

When
June 17, 9:00 AM CST
Where
Otter Tail County, Richdale
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.550, -95.470

Hail, Beltrami

When
June 17, 9:05 AM CST
Where
Beltrami County, 3.6 mi NW of Waskish
Measured
1 in hail
Reported by
Public
Coordinates
48.210, -94.550

Hail, Beltrami

When
June 17, 9:15 AM CST
Where
Beltrami County, 3.3 mi ENE of Waskish
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.180, -94.430

Thunderstorm Wind, Lake of the Woods

When
June 17, 9:17 AM CST
Where
Lake of the Woods County, 6.98 mi SE of Carp
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.430, -94.540

A few poplar and pine trees were blown down by the strong wind along highway 72.

Hail, Hubbard

When
June 17, 9:31 AM CST
Where
Hubbard County, 6.7 mi WSW of Lake George
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.160, -95.130

Hail, Otter Tail

When
June 17, 9:35 AM CST
Where
Otter Tail County, 3.17 mi ENE of New York Mills Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.520, -95.270

Penny to quarter sized hail fell.

Hail, Hubbard

When
June 17, 9:40 AM CST
Where
Hubbard County, 3.94 mi SSW of Nevis
Measured
1.25 in hail
Reported by
Public
Coordinates
46.920, -94.870

Hail, Otter Tail

When
June 17, 9:54 AM CST
Where
Otter Tail County, 1.46 mi NNW of Wrightstown
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
46.300, -95.190

Nickel to quarter sized hail fell.

Hail, Wadena

When
June 17, 9:55 AM CST
Where
Wadena County, 4.84 mi S of Wadena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.380, -95.130

Hail, Otter Tail

When
June 17, 10:58 AM CST
Where
Otter Tail County, 5.87 mi SW of Spirit Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
46.580, -95.930

Hail, Otter Tail

When
June 17, 11:35 AM CST
Where
Otter Tail County, 2.03 mi WSW of Phelps
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -95.860

Hail, Otter Tail

When
June 17, 12:42 PM CST
Where
Otter Tail County, 2.03 mi ENE of Almora
Measured
1.5 in hail
Reported by
Public
Coordinates
46.260, -95.330

Quarter to ping pong ball sized hail fell.

Hail, Otter Tail

When
June 17, 12:45 PM CST
Where
Otter Tail County, 4.35 mi WSW of Wrightstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.250, -95.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630634, 630635, 630633, 630631, 630632, 643045, 643046, 630621, 630622, 630623, 630624, 630625, 630626, 630627, 630628, 630629, 630630, 630607, 630608, 630609, 630610, 630611, 630612, 630613, 630614, 630615, 630616, 630617, 630618, 630619.